Nonparametric estimation of the bivariate recurrence time distribution

Chiung Yu Huang, Mei Cheng Wang

Research output: Contribution to journalArticlepeer-review

Abstract

This article considers statistical models in which two different types of events, such as the diagnosis of a disease and the remission of the disease, occur alternately over time and are observed subject to right censoring. We propose nonparametric estimators for the joint distribution of bivariate recurrence times and the marginal distribution of the first recurrence time. In general, the marginal distribution of the second recurrence time cannot be estimated due to an identifiability problem, but a conditional distribution of the second recurrence time can be estimated nonparametrically. In the literature, statistical methods have been developed to estimate the joint distribution of bivariate recurrence times based on data on the first pair of censored bivariate recurrence times. These methods are inefficient in the model considered here because recurrence times of higher orders are not used. Asymptotic properties of the proposed estimators are established. Numerical studies demonstrate the estimators perform well with practical sample sizes. We apply the proposed method to the South Verona, Italy, psychiatric case register (PCR) data set for illustration of the methods and theory.

Original languageEnglish (US)
Pages (from-to)392-402
Number of pages11
JournalBiometrics
Volume61
Issue number2
DOIs
StatePublished - Jun 2005

Keywords

  • Alternating renewal process
  • Frailty
  • Recurrent events

ASJC Scopus subject areas

  • Statistics and Probability
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Nonparametric estimation of the bivariate recurrence time distribution'. Together they form a unique fingerprint.

Cite this